Reactive Hemophagocytosis in a Patient With Systemic Lupus Erythematosus and Disseminated Histoplasmosis

Shibata, Shinpei MD*; Kiska, Deanna L. PhD†; Domachowske, Joseph B. MD*

Infectious Diseases in Clinical Practice:
doi: 10.1097/01.idc.0000227711.03883.8d
Case Reports
Abstract

We report a 16 year-old girl with systemic lupus erythematosus, treated with prednisone and mycophenolate, who developed fever of unknown origin. Her laboratory evaluation demonstrated reactive hemophagocytosis, the cause of which was ultimately determined to be disseminated infection with Histoplasma capsulatum. Treatment of the fungal infection led to rapid resolution of her hemophagocytic syndrome. This is the first reported case of histoplasmosis-induced hemophagocytic syndrome reported in an adolescent patient.

Author Information

*Departments of Pediatrics and †Pathology, State University of New York Upstate Medical University, New York, NY.

Address correspondence and reprint requests to Joseph B. Domachowske, MD, Department of Pediatrics, SUNY Upstate Medical University, 750 East Adams Street, Syracuse, NY 13210. E-mail: domachoj@upstate.edu.

© 2007 Lippincott Williams & Wilkins, Inc.